Customize your JAMA Network experience by selecting one or more topics from the list below.
The number of patients diagnosed as having gender identity disorders (GIDs) has increased in the past decade. Sexual minorities receive little dermatologic interest, although they have specific skin disorders.1
Female-to-male transsexual patients (trans men) receive masculinizing doses of testosterone (T) to induce virilization.2 Our knowledge of the effects of T therapy on the skin of trans men is scarce,3 and very little has been published about it. Previous works conclude that T therapy used in trans men does not lead to troublesome cases of acne.2 However, our experience in a referral center for GID has shown otherwise.
Report of Cases
A trans man in his 20s with a history of mild acne during adolescence presented with inflammatory acne with scarring in the face and chest of 4 months’ duration that had not responded to topical retinoids. He had begun T therapy 6 months before (testosterone undecanoate, 1000 mg every 3 months), with adequate virilization that included facial hair growth and suppression of menses. Blood T levels were 505.6 ng/dL.
He started treatment with oral isotretinoin (30 mg/d), and after 9 months, the acne had completely resolved. Three months after treatment was discontinued, the acne recurred and required retreatment with isotretinoin, 20 mg/d, which was ongoing at last follow-up with good response.
A trans man in his 20s with no relevant dermatologic history was referred for severe acne on his face and trunk and seborrhea, all of which had appeared 6 months after he began standard T treatment (testosterone undecanoate, 1000 mg every 3 months). The patient had developed secondary male characteristics, namely facial and body hair growth. His T levels after starting hormonal treatment were 496 ng/dL.
He received treatment with isotretinoin, 20 mg/d, for 8 months with complete resolution of the acne but persistence of scarring. Six months after discontinuation of treatment, he presented with a new acne outbreak resistant to oral doxicycline that required retreatment with isotretinoin (20 mg, 3 times a week), which was ongoing at last follow-up with good response and tolerance.
To our knowledge, only 2 studies have investigated the effects of sex steroid treatment on the skin of trans men.3,4 Wierckx et al3 concluded that most cases of T-induced acne occurred within the first 6 months and subsequently improved. However, our patients presented with severe, isotretinoin-dependent acne even 1 year after beginning hormonal treatment. We cannot explain the acne remission reported by Wierckx et al. They propose that it may be due to acne treatments used by several of their patients, or alternatively, it may indicate that initial acne lesions caused by male T levels in born-female patients attenuate over time.3 In our opinion, it is reasonable to think that if the patient keeps receiving masculinizing doses of T, virilizing characteristics such as acne will persist. The fact that continuous isotretinoin was required over the long term is not surprising; isotretinoin seems to be effective while the patient is taking it, but the acne recurs when the treatment is discontinued, since the causative factor (excess T) is still present.
In previous studies, most trans men developed only mild acne, with mild or no scarring, suggesting that severe, long-term skin adverse effects are rare in this population.3,4 However, our 2 patients developed severe inflammatory acne with scarring, even with physiological male T levels. The goal of T therapy is to ensure T levels within physiological male ranges (320-1000 ng/dL5). Although one could argue that tapering the T dose would improve the acne lesions, there is a wide interindividual variability in androgen effects. Wierckx et al3 demonstrated that dermatological outcome was not related to individual serum T levels. We believe that personal susceptibility plays a crucial role in the acne development after cross-sex hormone therapy.
In conclusion, previous data support that severe skin problems are rare after long-term T treatments.3 However, we present 2 cases of severe acne in trans men that required continuous isotretinoin therapy. Special requirements of patients with GID1 and their dermatological problems during sex hormone treatment are important to address because of their potential to disrupt the hormone treatment process.3
Corresponding Author: Lucia Turrion-Merino, MD, Dermatology Department, Ramón y Cajal Hospital, Carretera Colmenar Viejo km 9.100, 28034 Madrid, Spain (firstname.lastname@example.org).
Published Online: May 20, 2015. doi:10.1001/jamadermatol.2015.0761.
Conflict of Interest Disclosures: None reported.
Turrion-Merino L, Urech-García-de-la-Vega M, Miguel-Gomez L, Harto-Castaño A, Jaen-Olasolo P. Severe Acne in Female-to-Male Transgender Patients. JAMA Dermatol. 2015;151(11):1260–1261. doi:10.1001/jamadermatol.2015.0761
Coronavirus Resource Center
Create a personal account or sign in to: